Use of Lenalidomide in Treating Refractory Prurigo Nodularis

March 2013 | Volume 12 | Issue 3 | Case Report | 360 | Copyright © 2013

Hannah Liu BS, Rachel Schleichert MD, and Anthony A. Gaspari MD

Department of Dermatology, University of Maryland School of Medicine, Baltimore, MD

Abstract

Prurigo nodularis is a chronic, relapsing neurodermatitis that is often resistant to standard therapies with topical corticosteroids and oral antihistamines. Thalidomide, while efficacious in treating recalcitrant cases of prurigo nodularis, causes significant toxicity. Thalidomide-induced peripheral neuropathy frequently results in drug discontinuation. Lenalidomide (Revlimid; Celgene Corporation, Summit, NJ) is a derivative of thalidomide with less neurotoxicity approved for the treatment of multiple myeloma and myelodysplastic syndromes that has not been widely studied in dermatologic disorders. Here, we report a case of refractory prurigo nodularis effectively treated with lenalidomide. Given its favorable side-effect profile, lenalidomide may offer a superior alternative to thalidomide in the treatment of this condition.

J Drugs Dermatol. 2013;12(3):360-361.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Prurigo nodularis (PN) is a chronic, relapsing neurodermatitis characterized by hyperkeratotic pruritic nodules and exacerbated by repeated traumatic manipulation. Historically, treatment for PN has been difficult, and standard therapies with topical corticosteroids or antihistamines have proven suboptimal. Many patients depend on oral corticosteroids for symptom control, which presents a multitude of toxicities when used long-term for this chronic condition. Thalidomide is a reemerging treatment option for PN, with the first successful case reported by Sheskin in 1965.1 Since then, 4retrospective studies have supported thalidomide’s efficacy in treating PN, with improvement seen in most patients.2 However, thalidomide-induced peripheral neuropathy affects 23% to 70% of patients and frequently results in drug discontinuation.3 Lenalidomide (Revlimid; Celgene Corporation, Summit, NJ), a derivative of thalidomide approved in 2005 for the treatment of multiple myeloma and myelodysplastic syndromes, has a lower incidence of neuropathy4,5 but has not been widely studied in dermatologic conditions. Kanavy et al recently reported a case of PN successfully treated with lenalidomide.6 Here, we support the use of lenalidomide in a case of refractory PN.

CASE REPORT

A 64-year-old Caucasian woman presented to our outpatient dermatology clinic with a 20-year history of severe PN. She complained of intense itching with minimal relief from topical and systemic steroids and oral antihistamines. She had previously undergone 6 months of photochemotherapy (psoralen plus ultraviolet A) but stopped therapy after developing squamous cell carcinomas on her lower extremities. Physical examination revealed numerous (>40) excoriated nodules on her trunk and extremities, consistent with the physical findings of severe prurigo nodularis (Figure 1a). After a skin biopsy was consistent with the diagnosis of PN, the patient started a regimen of thalidomide 100 mg orally at bedtime in addition to topical steroids and oral antihistamines in February 2011. Within 1 month of treatment, she noted improvement of her pruritus. After 3 months, she developed numbness and tingling in her hands and feet and stopped thalidomide therapy. One month later, she resumed treatment at half the original dose. Her neuritic symptoms returned, and she finally discontinued thalidomide in August 2011. In December 2011, she began taking lenalidomide 10 mg orally daily, and after only 1 month, she had a significant reduction in both the number of nodules as well as the intensity of pruritus (Figure 1b). Mild adverse effects at this point included nausea, vomiting, malaise, and arthralgias, which improved upon decreasing her dose to every other night. Her skin symptoms continued to improve over the following 2 months, almost to the point of complete clearance. Unfortunately, weakness in her right leg prompted discontinuation of the drug in March 2012 for a presumed drug-induced myopathy/neuropathy. Of note, however, nerve conduction studies revealed no abnormalities. After discontinuing lenalidomide, her lower-extremity weakness resolved, but her PN relapsed. The patient has had no residual neuropathy or myopathy and continues to use traditional steroid and antihistamine therapy.

DISCUSSION

Lenalidomide (Revlimid) is a second-generation thalidomide analogue with a similar chemical structure (Figure 2). However, lenalidomide has more potent anti-inflammatory and antiangiogenic properties than thalidomide, as well as a more favorable side-effect profile. Important toxicities of lenalidomide include teratogenicity, neutropenia, thrombocytopenia, and venous thromboembolism. In randomized, controlled phase 3 trials, lenalidomide was not shown to cause significant neurotoxicity.4,5 However, cases of mild to moderate peripheral and motor neuropathy have been reported, especially in

↑ back to top


  • 1
  • 2

Related Articles